North Carolina, 2021

Flash Flood in North Carolina, July 19, 2021

July 19, 2021 · NWS RAH · 1 event in 1 county or zone

A wave of low pressure tracked along a stalled front across portions of the southern Coastal Plain. The combination of day time heating and the aforementioned frontal forcing and moisture pooling along the front lead to the development of heavy rain and isolated flash flooding in Sampson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A wave of low pressure tracked along a stalled front across portions of the southern Coastal Plain. The combination of day time heating and the aforementioned frontal forcing and moisture pooling along the front lead to the development of heavy rain and isolated flash flooding in Sampson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 19, 2:55 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 19, 2:55 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
355 PM EDT Mon Jul 19 2021

.SYNOPSIS...
A boundary will keep cooler temperatures and a chance of rain in the
forecast through Wednesday. Conditions should dry out for the end of
the work week before the chances for rain increase again this
weekend.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 355 PM Monday...

The surface frontal boundary currently is positioned southwest to
northeast over the southern Sandhills and Coastal Plain, with upper
60's to lower 70's dewpoints behind and lower to middle 70's
dewpoints east of the boundary. This front, along with a frontal
wave of low pressure currently near Fayetteville, will track east-
southeast into the southern Coastal Plain this evening. The main
frontogenetical forcing for ascent will be prior to 00Z, with mid-
level forcing also weakening after this period. As a result, rain
showers, with embedded thunder over the southeast, should continue
to taper off after 00Z, with only lingering light rain showers over
the Coastal Plain up to 06Z. Only patchy showers or drizzle over the
northwest Piedmont for the rest of the night. Scattered to broken
clouds have inched into the northern and northwest Piedmont, with
temperatures rising into the mid and upper 70's. Some patchy breaks
in the clouds are possible this evening over this region. Patchy fog
is favored over the northern Piedmont with lingering low-level
moisture from rainfall and light winds. Dewpoints in the low to
middle 60's over VA will slowly ooze into the Piedmont overnight
behind the front. Lowered overnight lows a few degrees, mainly in
the north, to account for this slight drying trend. Forecast lows
are in the middle 60's up north to around 70 to the south.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 315 PM Monday...

Today's surface boundary will slide towards the southern portion of
the state, but not move far from where it is today. However, latest
models have backed off on the amount of precipitation coverage that
is expected tomorrow afternoon. Have removed most of the likely
coverage, thinking that the majority of the rainfall will be to the
south across South Carolina. Kept likely pops in the eastern
Charlotte metro area, with nearly the rest of the forecast area
under chance pops and only a slight chance of thunderstorms. High
temperatures will be a little unusual in that with less sky cover
along the VA-NC border, high temperatures should actually be a
couple degrees warmer in northern counties than they will be in the
south. An isolated upper 70 degree high cannot be ruled out, but
otherwise all locations are expected to rise back into the lower
80s, still below normal. Lows will also be a couple degrees below
normal, ranging from the mid 60s to the lower 70s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 315 PM Monday...

At the start of Wednesday, the cold front will roughly parallel the
I-95 corridor and will continue to sag south during the day. Have
continued a dry forecast near the VA/NC border, while keeping chance
pops generally south of US-64. The front will continue to linger
into Thursday, with slight chance pops south of Raleigh and chance
pops contained to southern counties. Considering it is summer in
North Carolina, that's about as minimal as the coverage will be
through the week, with chance pops returning everywhere on Friday
and continuing through the weekend into Monday. Pops are actually
the highest next Monday when another front might help to serve as a
forcing mechanism for precipitation. Skies will be partly to mostly
sunny Wednesday through Friday, with a little more cloud cover
Saturday through Monday.

While high temperatures may be a couple degrees lower than normal on
Wednesday, the rest of the period should have temperatures near
climatology, around 90/70.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 230 PM Monday...

INT/GSO are likely to see a period of VFR conditions for a few hours
this afternoon into early evening, but otherwise MVFR to IFR
conditions will dominate through mid morning Tue, and some LIFR
conditions are expected late tonight through daybreak, mainly 08z-
13z. A weak surface front sitting across NC will continue to push
slowly toward the SSE through tonight, just ahead of an upper level
disturbance also moving SSE through the region. While INT/GSO will
see patchy light showers diminish, the rest of the area will see
areas of rain continue this afternoon, slipping slowly to the SE
into the evening, and FAY will have a risk of an isolated storm as
well. While the N Piedmont may see partial clearing through this
evening, the moist ground and light low level winds will foster fog
and stratus development later tonight, supporting the anticipated
IFR to LIFR conditions starting after 06z. This will lift and break
up with heating Tue morning, with a trend to VFR areawide between
14z and 16z. FAY will see a lingering shower risk through the end of
the TAF valid period, plus a better chance of IFR cigs late tonight
into Tue morning.

Looking beyond 18z Tue, drier air will continue to arrive from the
N. Mainly VFR conditions will continue at INT/GSO/RDU/RWI with
minimal rain chances through Sat. At FAY, rain chances will persist
through Wed before ending, with a potential for MVFR conditions,
except for brief IFR cigs 09z-12z Wed morning. VFR conditions are
likely Thu through Sat, although there will be an isolated storm
risk near FAY late Fri and again Sat. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Green
NEAR TERM...Kren/GIH
SHORT TERM...Green
LONG TERM...Green
AVIATION...Hartfield
Hazardous weather outlook, Jul 19, 3:18 AM EST, 14 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
418 AM EDT Mon Jul 19 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-201200-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
418 AM EDT Mon Jul 19 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Showers and isolated thunderstorms will occur throughout the day
today. Periods of heavy rain could lead to flooding, especially in
low lying or poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 19, 4:12 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Raleigh NC
512 PM EDT Mon Jul 19 2021

NCZ078-192200-
Wayne NC-
512 PM EDT Mon Jul 19 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE COUNTY UNTIL
600 PM EDT...

At 511 PM EDT, Doppler radar was tracking a strong thunderstorm near
Goldsboro, moving southeast at 15 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Goldsboro, Walnut Creek, Seven Springs, Brogden, Cliffs Of The Neuse
State Park, Elroy and Mar-Mac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

&&

LAT...LON 3518 7783 3516 7788 3515 7789 3516 7790
      3517 7793 3516 7797 3518 7799 3518 7800
      3519 7800 3519 7804 3531 7810 3538 7795
      3526 7783
TIME...MOT...LOC 2111Z 329DEG 14KT 3530 7799

GIH

The radar

The Raleigh/Durham radar (KRAX), 76 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sampson

When
July 19, 5:39 PM EST to 7:30 PM EST
Where
Sampson County, 1.14 mi ESE of Autryville to 1 mi SSE of Autryville
Cause
Heavy Rain
Property damage
$100,000
Reported by
911 Call Center
Coordinates
34.991, -78.633

Heavy rain and flash flooding wash out a portion of a road in Autryville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977138.